Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 193, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2023, 7:13 PM CDT for Cedar County, Muscatine County, Scott County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2023, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 22, 2023, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, IA, Muscatine County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:16 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 22, 6:16 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 616 PM CDT Sat Jul 22 2023 ...AVIATION UPDATE... .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Jul 22 2023 Isolated diurnal convection will be seen through sunset across the area followed by a period of dry conditions through midnight. After midnight a weak upper level disturbance moves through in the flow aloft which may allow some very isolated nocturnal showers or even a thunderstorm to develop. If this nocturnal convection develops, it will dissipate shortly after sunrise. On Sunday the morning hours look to be mainly dry across the area. Diurnal convection is expected to develop again during the afternoon for areas along and east of the Mississippi. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Jul 22 2023 Key Messages: 1. Isolated severe storms are possible late Monday evening into Tuesday. Large hail, damaging wind, and heavy rain would be the main threats. 2. Dangerous heat expected mid to late week, with heat indices over 100 degrees at times. Heat headlines may eventually be needed. Sunday night-Monday night...a weak shortwave will top the western ridge and will bring scattered showers and thunderstorm chances to the forecast area. There remains differences in the timing of the wave but the general consensus is it arriving Monday evening and overnight. A weak surface low over northwest IA, with a pseudo warm front stretching into eastern IA will be seen ahead of the wave providing additional lift. Steep mid level lapse rates, PWs increasing to values over 1.5", and 0-6km shear values between 40-50 kts will be in place supporting a severe risk. As of now, SPC has a Day 3 marginal risk (level 1 of 5) for severe storms across the entire forecast area for a large hail and damaging wind threat. Of interesting note is that the 12z NAM shows convection developing over northeast IA and strengthening into a line of storms (potentially a bow?) that drops south over the northeast half of the CWA with an increased wind threat. While instability will be weakening through late evening, an increasing LLJ may be able to sustain these storms into the early morning hours Tuesday. Something to watch in later forecast runs. In addition, heavy rain will be possible, with a quick inch of rain not out of the realm of possibilities. Feel the flash flood risk will be rather low, with ongoing drought and storm motions between 30-40kts per the NAM keeping storms progressive. Tuesday-Saturday...well advertised heat wave still on track with increasing hot and humid conditions. Heat indices in the upper 90s and low 100s will be possible Wednesday/Thursday, with greater confidence expected on Thursday. Heat headlines may be needed as we get closer to Wednesday. The latest GEFS/GFS continues to be on the higher end of model solutions with regards to temperatures. This is likely due to the deep mixing up to 750mb it shows on forecast soundings and the very warm 850mb temps (24C). A dprog/dt of the GEFS probabilities of 100+ degree ambient temps show an increase to 70- 90% likelihood over southeast IA and northeast MO for Wednesday and a decrease to 50-70% likelihood on Thursday. While some of this guidance is incorporated into the NBM, other models are 'cooler' for this period by a several degrees. Thus have stayed with the 50th percentile NBM output for now, which shows widespread highs in the 90s. Records for late July are in the 100s, so not expected record heat. Model spread is still quite high for these periods (NBM 25th- 75th percentiles spread as much as 6-8 degrees) and so I still anticipate some changes to highs. All in all, the main message that it will be hot and humid remains the same. In addition, dewpoints still have a large model spread which may impact heat indices reaching 100+ degrees and subsequent heat headline decisions. Will need to watch trends and model verification early next week to help with the dewpoint forecast. One thing is for certain and that it will still be very humid outside even if we don't hit 100+ degrees on ambient temp or heat index. Be sure to remain hydrated and take frequent breaks if working outside this week. To add to all of the heat, the upper level ridge over the Rockies will begin the flatten through the period, putting the region on the edge of the heat dome and associated storm track. This may bring an MCS or two (possibly severe?) near or into the CWA that would bring relief to the heat and welcomed rain. The best chances at this time for rain would be Thursday night and Friday night. While this pattern is definitely hard to pinpoint rain chances, it does appear that the region will be near the active storm track by the end of the week and into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat Jul 22 2023 VFR conditions will prevail through the TAF period. Isolated storms are passing through, some of which may be strong. Lightning and small hail will be the main concern for the next few hours at MLI. A decaying line of storms should approach DBQ from the north between 00-06z. Heavy rain may lead to reduced vis and cigs briefly, highlighted in the TEMPOs. Otherwise, we can see some isolated storms through the night, but confidence on coverage is low and will amend if necessary. Westerly winds will go light and variable through the evening, leading to northwesterly winds after 12z. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...08 LONG TERM...Gross AVIATION...Gunkel
Hazardous weather outlook, Jul 22, 3:56 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 356 AM CDT Sat Jul 22 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 356 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a marginal (level 1 of 5) risk for severe storms in eastern Iowa this afternoon and evening. The area is west of a Manchester to Ottumwa line. A couple of storms may produce hail up to one inch and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Monday afternoon into Monday night, there is another marginal risk for severe thunderstorms across the entire outlook area. The main threats are large hail and damaging winds. Hot and humid conditions are likely for much of next week. High temperatures will warm into the 90s for most locations, with heat indices soaring into the upper 90s to around 100. The hottest day of the week is expected to be on Thursday when heat indices peak in the lower 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Haase
In the hours before
Special weather statement, Jul 22, 3:16 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
316 PM CDT Sat Jul 22 2023
IAZ087-098-222045-
Van Buren IA-Jefferson IA-
316 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Van
Buren and southwestern Jefferson Counties through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maharishi Vedic City, or near Fairfield, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Maharishi Vedic City around 325 PM CDT.
Fairfield and Libertyville around 335 PM CDT.
Other locations in the path of this storm include Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 9204 4099 9176 4080 9202 4099 9218
4104 9218
TIME...MOT...LOC 2016Z 315DEG 10KT 4103 9206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 3:20 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Sat Jul 22 2023
IAZ063-064-076-077-222045-
Keokuk IA-Iowa IA-Washington IA-Johnson IA-
320 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Keokuk,
southeastern Iowa, northwestern Washington and southwestern Johnson
Counties through 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parnell, or 17 miles south of Marengo, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kinross around 335 PM CDT.
Other locations in the path of this storm include Wellman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4154 9211 4163 9201 4152 9172 4134 9193
TIME...MOT...LOC 2020Z 310DEG 14KT 4154 9200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 3:48 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT Sat Jul 22 2023
IAZ063-076-077-222130-
Keokuk IA-Iowa IA-Washington IA-
348 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Keokuk,
southern Iowa and northwestern Washington Counties through 430 PM
CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kinross, or 16 miles northeast of Sigourney, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wellman around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4156 9190 4141 9168 4129 9194 4149 9203
TIME...MOT...LOC 2047Z 327DEG 11KT 4146 9193
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 4:47 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT Sat Jul 22 2023
IAZ065-066-068-222230-
Scott IA-Clinton IA-Cedar IA-
447 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Scott,
southwestern Clinton and east central Cedar Counties through 530 PM
CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bennett, or 9 miles east of Tipton, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Scott,
southwestern Clinton and east central Cedar Counties, including the
following locations... Bennett Park, Camp Liberty, Dixon, Big Rock,
Sunbury and New Liberty.
This includes Interstate 80 in Iowa between mile markers 279 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4173 9102 4181 9096 4177 9076 4162 9087
TIME...MOT...LOC 2146Z 300DEG 5KT 4175 9095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 5:33 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
533 PM CDT Sat Jul 22 2023
IAZ065-067-068-222315-
Scott IA-Muscatine IA-Cedar IA-
533 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Scott,
northeastern Muscatine and southeastern Cedar Counties through 615 PM
CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Durant, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walcott and Blue Grass.
This includes the following highways...
Interstate 80 in Iowa between mile markers 277 and 291.
Interstate 280 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 9094 4169 9086 4159 9062 4146 9083
TIME...MOT...LOC 2233Z 313DEG 11KT 4163 9086
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 7:07 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
707 PM CDT Sat Jul 22 2023
IAZ065-067-068-230100-
Scott IA-Muscatine IA-Cedar IA-
707 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of west central Scott,
north central Muscatine and southeastern Cedar Counties through 800
PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipton, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bennett around 720 PM CDT.
Other locations in the path of this storm include Wilton and Durant.
This includes Interstate 80 in Iowa between mile markers 268 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 9119 4184 9106 4168 9079 4153 9104
TIME...MOT...LOC 0007Z 321DEG 14KT 4174 9107
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:07 PM CDT | Special Weather Statement | DVN | Cedar | 53 min |
| Jul 23, 12:26 AM CDT | Special Weather Statement | DVN | Delaware | 49 min |
| Jul 23, 2:05 AM CDT | Special Weather Statement | DVN | Benton | 40 min |
| Jul 22, 8:37 PM CDT | Special Weather Statement | DVN | Scotland | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.